Alert archive / Iowa / Tornado Warnings in 1997

Tornado Warning 7, NWS La Crosse, WI

July 1, 1997Allamakee County, Iowa

NWS La Crosse, WI issued this tornado warning at Jul 1, 1997, 10:29 PM CDT for Allamakee County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1997, 10:29 PM CDT (03:29 UTC)
Expired
Jul 1, 1997, 11:00 PM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:35 PM CDTThunderstorm Wind 53Lansing, IA
Jul 1, 10:40 PM CDTHail 0.75Lansing, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 8:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WFUS1 KLSE 020330 RRA
TORLSE
IAC005-020400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 PM CDT TUE JUL 1 1997

* TORNADO WARNING FOR
    EASTERN ALLAMAKEE COUNTY - NORTHEASTERN IOWA

* UNTIL 1100 PM CDT
 
* SOME LOCATIONS AFFECTED
    LANSING
    VILLAGE CREEK
    HARPERS FERRY

* AT 1027 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR LANSING AND VILLAGE CREEK OR 30 MILES NORTHEAST OF
  DECORAH. THE STORM WAS MOVING EAST 20 MPH.

* THE STORM WILL BE NEAR LANSING AND VILLAGE CREEK THROUGH 1045 PM..

IF YOU ARE NEAR THIS DANGEROUS STORM...TAKE COVER IMMEDIATELY IN
THE LOWEST FLOOR AND INNER MOST ROOM OF A BUILDING.

KING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jul 1, 3:15 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT TUE JUL 1 1997

MAIN FORECAST PROBLEM FOR TONIGHT IS THE SEVERE WEATHER THREAT THIS
EVENING.

AT 19Z...A STRONG SHORTWAVE...FOR JULY 1...WAS LOCATED NEAR THE BLACK
HILLS OF SD...WITH A DEEPENING SURFACE LOW FROM CENTRAL ND TO CENTRAL
NE.  A TROUGH/DRY LINE WAS DEVELOPING FROM SOUTHERN SD SOUTH INTO
NORTHERN KS.  EAST OF THE MO RIVER...THE UPPER MIDWEST WAS IN A VERY
WARM...MOIST AND UNSTABLE AIRMASS. 18Z SOUNDINGS FROM ACROSS THE UPPER
MIDWEST INDICATE A MODERATE TO STRONG MID LEVEL CAP SOUTH AND WEST OF
A KDVN-KMSP-KABR LINE.  HIGH RISK SEVERE THREAT COVERS THE FORECAST
AREA THRU MUCH OF TONIGHT.

12Z MODELS SIMILAR WITH THE SYNOPTIC SCALE FEATURES THRU 24HRS...WITH
THE SHORTWAVE MOVING INTO NORTHCENTRAL MN AND THE SURFACE LOW DEEPENING
INTO NORTHERN MN.  THIS LEAVES THE FORECAST AREA IN THE WARM SECTOR
THRU THE EVENING HOURS.  ATMOSPHERE ACROSS THE FORECAST AREA CHARGED
FOR SUPERCELL STORM DEVELOPMENT THRU THIS EVENING WITH HIGH CAPE VALUES
AND INCREASING HELICITY AS A STRONG UPPER JET MOVES IN.

AT 19Z...THE MAIN AREA TO WATCH FOR INITIATION OF CONVECTION STRETCHED
ALONG THE MN/SD TO IA/NE BORDERS.  MID DAY MESO ANALYSES /SURFACE RUC/
INDICATED STRONG WIND AND MOISTURE CONVERGENCE INTO THIS AREA...WITH
STRENGTHENING UPPER LEVEL DIVERGENCE.  FLY IN OINTMENT IS STRONG THE
CAP IN THAT AREA INDICATED BY THE 18Z KOAX SOUNDING.

FEEL STORMS WILL EVENTUALLY FIRE ALONG MN/SD BORDER...THEN DEVELOP
SOUTH ALONG THE ADVANCING TROF/DRY LINE...THEN ROLL RAPIDLY EAST ACROSS
SOUTHERN MN/NORTHERN IA...TO AFFECT THE FORECAST AREA DURING THE MID
EVENING INTO POST-MIDNIGHT HOURS.

AFTER CONVECTION ROLLS THRU...COOLER...DRIER AIR WILL SLOWLY FILTER
INTO THE AREA ON BRISK SOUTHWEST TO NORTHWEST WINDS.

NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE FOR TONIGHT IN THE BALLPARK...POPS
RAISED.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:56 PM CDTSevere Thunderstorm WarningARXWinneshiek64 min
Jul 1, 9:24 PM CDTTornado WarningARXAllamakee, Winneshiek31 min
Jul 1, 9:53 PM CDTTornado WarningARXAllamakee37 min
Jul 1, 11:03 PM CDTSevere Thunderstorm WarningARXClayton57 min
Jul 1, 11:25 PM CDTTornado WarningARXClayton45 min

Nearby

Tornado Warnings in Iowa, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.